Alert archive / Oregon / Small Craft Advisories in 2021

Small Craft Advisory 10, NWS Medford, OR

January 21, 2021

NWS Medford, OR issued this small craft advisory at Jan 21, 2021, 2:48 AM PST. It took effect at Jan 22, 2021, 1:00 AM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 21, 2021, 2:48 AM PST (10:48 UTC)
In effect from
Jan 22, 2021, 1:00 AM PST
Expired
Jan 22, 2021, 10:00 AM PST
In force
9 hr
Issued by
NWS Medford, OR

The text

As transmitted.

369 
WHUS76 KMFR 211048
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
248 AM PST Thu Jan 21 2021

PZZ370-376-220000-
/O.UPG.KMFR.SE.A.0002.210122T0600Z-210123T0000Z/
/O.NEW.KMFR.SC.Y.0010.210122T0600Z-210123T1500Z/
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
248 AM PST Thu Jan 21 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 AM
PST SATURDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and seas 8
  to 12 ft at 15 seconds expected.

* WHERE...Roughly beyond 30 nm from shore north of Cape Blanco and
  beyond 15 nm from shore south of Cape Blanco this evening into
  Friday morning. Then, across all of the waters into Saturday
  morning.

* WHEN...From 10 PM this evening to 7 AM PST Saturday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

PZZ350-356-220000-
/O.NEW.KMFR.SC.Y.0010.210122T1800Z-210123T1500Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
248 AM PST Thu Jan 21 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM FRIDAY TO 7 AM PST
SATURDAY...

* WHAT...North winds 10 to 20 kt with gusts to 25 kt and seas 8 
  to 11 ft at 15 seconds expected.

* WHERE...Across all of the waters, with strongest winds and
  highest seas beyond 5 nm from shore and also in the vicinity of
  Cape Blanco.

* WHEN...From 10 AM Friday to 7 AM PST Saturday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
2 follow-up statements
807 
WHUS76 KMFR 212217
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
217 PM PST Thu Jan 21 2021

PZZ350-356-221130-
/O.NEW.KMFR.SC.Y.0011.210122T0900Z-210122T1800Z/
/O.UPG.KMFR.SC.Y.0010.210122T1800Z-210123T1500Z/
/O.NEW.KMFR.SE.W.0007.210122T1800Z-210123T1500Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
217 PM PST Thu Jan 21 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM TO 10 AM PST FRIDAY...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 10 AM FRIDAY TO 7 AM PST
SATURDAY...

* WHAT...For the Hazardous Seas Warning, very steep and hazardous 
  seas 8 to 13 ft at 10 seconds expected and north winds 20 to 25 
  kt. For the Small Craft Advisory, seas 8 to 10 ft at 11 seconds 
  expected.

* WHERE...All areas.

* WHEN...For the Hazardous Seas Warning, from 10 AM Friday to 7 AM 
  PST Saturday. For the Small Craft Advisory, from 4 AM to 10 AM PST 
  Friday.

* IMPACTS...Very steep and hazardous seas could capsize or damage 
  vessels. Bar crossings will become especially treacherous.

* View the hazard area in detail at
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

PZZ370-376-221130-
/O.EXT.KMFR.SC.Y.0010.210122T0900Z-210122T1800Z/
/O.NEW.KMFR.SE.W.0007.210122T1800Z-210123T1500Z/
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
217 PM PST Thu Jan 21 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 1 AM TO 10 AM PST
FRIDAY...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 10 AM FRIDAY TO 7 AM PST
SATURDAY...

* WHAT...For the Hazardous Seas Warning, very steep and hazardous 
  seas 11 to 13 ft at 10 seconds expected and north winds 20 to 25 
  kt. For the Small Craft Advisory, seas 10 to 12 ft at 11 seconds 
  expected.

* WHERE...All areas.

* WHEN...For the Hazardous Seas Warning, from 10 AM Friday to 7 AM 
  PST Saturday. For the Small Craft Advisory, from 4 AM to 10 AM PST 
  Friday.

* IMPACTS...Very steep and hazardous seas could capsize or damage 
  vessels. Bar crossings will become especially treacherous.

* View the hazard area in detail at
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

Visit us at https://www.weather.gov/Medford
704 
WHUS76 KMFR 221019
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
219 AM PST Fri Jan 22 2021

PZZ350-356-222330-
/O.CON.KMFR.SC.Y.0011.000000T0000Z-210122T1800Z/
/O.EXT.KMFR.SE.W.0007.210122T1800Z-210123T0600Z/
/O.NEW.KMFR.SC.Y.0012.210123T0600Z-210124T0000Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
219 AM PST Fri Jan 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...
...HAZARDOUS SEAS WARNING NOW IN EFFECT FROM 10 AM THIS MORNING
TO 10 PM PST THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM
PST SATURDAY...

* WHAT...North winds 10 to 20 kt through this morning with steep
  seas of 7 to 10 ft. Winds increase late this morning and
  afternoon to 15 to 25 kt and seas build to 9 to 11 ft. Late
  tonight into Saturday, winds diminish to 10 to 20 kt but seas
  remain elevated and steep of 8 to 10 ft at 10 seconds.

* WHERE...All areas.

* WHEN...For the current Small Craft Advisory, until 10 AM PST 
  this morning. For the Hazardous Seas Warning, from 10 AM this 
  morning to 10 PM PST this evening. For the next Small Craft 
  Advisory, from 10 PM this evening to 4 PM PST Saturday.

* IMPACTS...Very steep and hazardous seas could capsize or damage
  vessels. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

PZZ370-222330-
/O.CON.KMFR.SC.Y.0010.000000T0000Z-210122T1800Z/
/O.EXT.KMFR.SE.W.0007.210122T1800Z-210123T0600Z/
/O.NEW.KMFR.SC.Y.0012.210123T0600Z-210124T0000Z/
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
219 AM PST Fri Jan 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...
...HAZARDOUS SEAS WARNING NOW IN EFFECT FROM 10 AM THIS MORNING
TO 10 PM PST THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM
PST SATURDAY...

* WHAT...North winds 10 to 20 kt through this morning with steep
  seas of 7 to 11 ft. Winds increase late this morning and
  afternoon to 15 to 25 kt and seas build to 10 to 12 ft. Late
  tonight into Saturday, winds diminish to 10 to 20 kt but seas
  remain elevated and steep of 8 to 11 ft at 10 seconds.

* WHERE...All areas.

* WHEN...For the current Small Craft Advisory, until 10 AM PST 
  this morning. For the Hazardous Seas Warning, from 10 AM this 
  morning to 10 PM PST this evening. For the next Small Craft 
  Advisory, from 10 PM this evening to 4 PM PST Saturday.

* IMPACTS...Very steep and hazardous seas could capsize or damage
  vessels. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

PZZ376-222330-
/O.CON.KMFR.SC.Y.0010.000000T0000Z-210122T1800Z/
/O.EXT.KMFR.SE.W.0007.210122T1800Z-210124T0000Z/
/O.NEW.KMFR.SC.Y.0012.210123T0600Z-210124T0000Z/
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
219 AM PST Fri Jan 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...
...HAZARDOUS SEAS WARNING NOW IN EFFECT FROM 10 AM THIS MORNING
TO 4 PM PST SATURDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM
PST SATURDAY...

* WHAT...North winds 10 to 20 kt through this morning with steep
  seas of 8 to 13 ft. Winds increase late this morning and
  afternoon to 15 to 25 kt and seas build to 10 to 13 ft. 

* WHERE...All areas. Friday night into Saturday, hazardous warning
  levels seas are expected south of Port Orford.

* WHEN...For the current Small Craft Advisory, until 10 AM PST
  this morning. For the Hazardous Seas Warning, from 10 AM this
  morning to 4 PM PST Saturday. For the next Small Craft 
  Advisory, from 10 PM this evening to 4 PM PST Saturday.

* IMPACTS...Very steep and hazardous seas could capsize or damage
  vessels. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this small craft advisory went out at Jan 20, 9:51 PM PST, 4 hours 57 minutes earlier.

Area forecast discussion, Jan 20, 9:51 PM PST, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Medford OR
951 PM PST Wed Jan 20 2021

Updated AVIATION Section

.DISCUSSION...21/00Z NAM in. 21/00Z GFS in through 96hr.

Cloud cover is increasing this evening as the next system
approaches.

A long wave ridge is breaking down over the Pacific Northwest this
evening, and it will retrograde well offshore later tonight. A
short wave moving over the ridge will dig off the west coast,
forming a cutoff low that will move through the Oregon coastal
waters Thursday afternoon and evening and into the California
coastal waters Thursday night.

A closed surface low will develop under the cutoff low, and the
associated front will move onshore Thursday night. However, it
will not make much inland progress, as all the support for it will
continue heading south.

Showers will develop over the coastal waters Thursday afternoon,
spreading onshore Thursday evening and inland to the Cascades
Thursday night. The east side will see some light showers late
Thursday night. Snow levels will be mostly above 3000 feet.

The low will hang a left and move onshore over northern California
Friday, then move into Nevada Friday evening. Light shower
activity will continue through Friday, diminishing Friday night
into Saturday morning as the low departs. Snow levels will drop to
2000 to 2500 feet Friday. Saturday morning will be a cold one,
and fog and freezing fog may return to the valleys then.

Overall this will be a low impact event, as liquid precipitation
totals between Thursday morning and Friday evening will be 0.15 to
0.40 inches along the coast and in the Coast Range, 0.10 to 0.30
inches over inland higher terrain, and less than 0.10 inches in
the valleys. Not much for that long of a time frame. Once the snow
levels lower, the snow that does fall may have a greater impacts,
but amounts between 2000 and 4000 feet will be 0.5 inches or less.

Ridging will become dominant again Friday night into Saturday, and
Saturday afternoon and night look to be dry. However, another
short wave will dig along the west coast Sunday.

Long term discussion from the Wednesday afternoon AFD...Sun 24 Jan
through Thu 28 Jan 2021. The next front enters the picture on
Sunday, reaching the coast Sunday morning. There are some timing
differences on when the front and associated precipitation arrive,
but the consensus is morning timeframe arrival for the coast.
Moderate precipitation along the front will push inland during the
day...and into the evening if some of the slower model solutions
pan out. We have high confidence in this front bringing all snow
to elevations above 2500 feet, and confidence is moderate for some
measurable snow at about 2000 feet, and we have lower confidence
for measurable snowfall below 2000 feet (40%). The front will
bring precipitation to most of the forecast area, with the least
amount in Northern Lake County and the highest amounts at the
coast and in the Cascades. Precipitation tapers off Monday morning
as low pressure digs south into Central California. This break in
weather continues through Tuesday morning.

This leads us to our second potential impactful weather of the long-
term portion of the forecast. The pattern suggested by the latest
model data suggests a moderate to heavy snow event over Northern
California including the Mt Shasta City area. Timing between the
operational models and various ensemble members is quite
different, but the results are generally the same...strong south
flow and a cold air mass in place, resulting in moderate to heavy
upslope precipitation in Northern California and perhaps into the
Kalmiopsis region. The average of the model data depicts a period
of heavy snowfall possible somewhere between Wednesday and
Thursday.

&&

.AVIATION...For the 21/06Z TAFs...VFR will prevail for most areas
into Thursday morning. A mid-level cloud deck is moving over
the area currently. There still could be patchy LIFR/IFR low clouds
and fog early Thursday morning in the Umpqua Valley and the Rogue
Valley near Grants Pass and the Illinois valley, but these higher,
thicker clouds may be thick enough to preclude fog/low cloud
development. VFR is expected Thursday, but with some mid and high
clouds persisting. Low pressure will move southward offshore
Thursday night and this could result in some light rain with MVFR
ceilings along the coast. -Spilde

&&

.MARINE...Updated 800 PM PST Wednesday, 20 Jan 2021...Weak high
pressure will provide mostly light winds and low seas tonight into
Thursday morning. South to southwest winds will increase Thursday
ahead of low pressure that will move through Thursday night. This
will bring conditions hazardous to small craft and the potential for
warning level seas (mixed swell and steep wind waves) beyond 10 NM
from shore. The low will pass to the south overnight with winds
becoming north. Seas continue to build into Friday due to multiple
swell trains and steep wind waves. High pressure is expected
Saturday then the next cold front with a long period west-northwest
swell and a further increase of seas is likely starting Sunday.
-Spilde

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...Hazardous Seas Watch from Thursday
        evening through Friday afternoon for PZZ370-376.

15/15/18

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 2:17 PM PSTSmall Craft AdvisoryMFR20 hr
Jan 21, 2:17 PM PSTHazardous Seas WarningMFR48 hr

Nearby

Small Craft Advisories in Oregon, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.